I have a big belly and sunken cheeks

Question

My viral load is undetectable and my t cells are over 1000 I take intelence and truvada i used to have a somewhat good body and now my cheeks are sunken in and my belly is fat and hard and I look like I am 6 months pregnant and my breasts are big, and my legs are thin, I am so embarrassed to go places because of the way I look. I have been taking HIV medicines for 2 years before I started to have a big belly and sunken cheeks.

Answer

Thanks for posting and I am sorry to hear about your situation.

It sounds like you have a combination of lipoatrophy (sunken cheeks) and lipohypertrophy (breast enlargement and increased abdominal girth). The regimen that you are on currently is not known for producing these changes so I assume your previous treatment was probably the cause.

The options for facial thinning depend on a number of factors that include cost, patient assistance programs, and availability of experienced providers. In the United States, Sculptra and Radiesse are approved for HIV facial lipoatrophy, and a patient assistance program is available for both products. These treatments are quite effective, but require multiple sessions, and after the correction is achieved, touchup treatments will be necessary from time to time (1-3 years as an estimate).

Treatment options for lipohypertrophy are not terrific right now. Diet and exercise may help improve abdominal fat, but the gains are difficult to maintain. Human growth hormone injections (Serostim or other brands) may lead to improvement in lipohypertrophy, but this medication is not approved for this problem, and typically is not covered by insurance. The high cost is an issue as well.

Tesamorelin is an injectable medication that stimulates production of growth hormone and leads to a modest reduction of abdominal fat. The FDA should be acting on this medication soon, so stay tuned.

Good luck!